Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

March 16, 2021Barbour County, Alabama

NWS Birmingham, AL issued this special weather statement at Mar 16, 2021, 3:00 PM CDT for Barbour County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 16, 2021, 3:00 PM CDT (20:00 UTC)
Expired
Mar 16, 2021, 3:45 PM CDT
In force
45 min
Issued by
NWS Birmingham, AL

County Barbour County, AL

The radar

The Ft Rucker radar (KEOX), 69 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

819 
WWUS84 KBMX 162000
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
300 PM CDT Tue Mar 16 2021
 
ALZ046-048-050-162045-
Bullock AL-Russell AL-Barbour AL-
300 PM CDT Tue Mar 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BULLOCK...NORTHERN
BARBOUR AND SOUTHWESTERN RUSSELL COUNTIES UNTIL 345 PM CDT...

At 259 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pickett, or 8 miles southwest of Midway, moving east at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Midway, Pickett, Hawkinsville, Aberfoil, Spring Hill, Comer, Barbour
County Public Lake Dam, Lakepoint Resort State Park, Tanyard,
Batesville, Perote, Twin Springs, Lugo and Mount Andrew.

LAT...LON 3200 8507 3197 8506 3196 8509 3194 8508
      3188 8579 3208 8580 3220 8505 3214 8505
      3213 8506 3210 8505 3203 8506 3202 8505
TIME...MOT...LOC 1959Z 259DEG 46KT 3199 8564 

$$

15

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Mar 16, 12:27 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Mar 16, 12:27 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1227 PM CDT Tue Mar 16 2021

.UPDATE...
Midday Update and 18Z Aviation.

&&

.SHORT TERM...
/Updated at 1149 AM CDT Tue Mar 16 2021/

Widespread convection continues at this hour along and south of
the stationary boundary situated across the center of the state.
Rainfall rates and flash flood guidance will need to be monitored
closely for the reminder of the afternoon and evening, especially
in areas south and west where morning totals have added quickly.
Opted to hold off on a flood watch considering soil moisture and
stream flows are still in the lowest 25th percentiles. However,
some minor flooding will be a concern in any poor drainage areas
or if heavy rain occurs over an urban center.

The stalled boundary will begin to lift northward later tonight
and towards the morning as the low center further develops
upstream. As it does, rain showers and isolated convection will
develop further northward with time as the warm sector begins to
get well established by the tomorrow mid afternoon time frame.
Additional details about the severe threat will be forthcoming
with the afternoon update.

17/KLAWS

Previous short-term discussion:
/Updated at 0311 AM CDT Tue Mar 16 2021/

Today through Wednesday night.

Two areas of convection ongoing early this morning. One band of
convection across the far northwest counties is along an old outflow
boundary or warm front, where surface dewpoints south of the
convective band were in the middle 60s and 50s north of the
boundary. The convection has for the most part been on the cool side
of the boundary and elevated. This convection will slide mostly
eastward and stay north of the better instability, but still a
marginal risk of severe. The other area of convection developed over
southwest Alabama, near where an axis of maximum PWAT coincides with
and zone of increasing low level convergence. The air mass across
this area is moderately unstable with surface based CAPE near 1500
J/kg and 0-6km bulk shear near 50 kts. The HRRR models expands this
convection east-northeast this morning, with some indications of
discrete cells. This area will likely contain the best chance of
severe storms this morning and will maintain a marginal risk with
low risk of tornadoes. Overall the tornado threat should diminish
by early afternoon. Localized flash flooding also a possibility
south of I-20 today where cells focus in zone of enhanced PWATs
and low level convergence.

The aforementioned boundary across far north Alabama will likely
trigger additional storms along the I-20 corridor this morning
and into the afternoon hours. The main severe threat will damaging
straight line winds. The threat of severe storms will diminish
after sunset, but a few stronger storms may linger into the
evening hours. A relative lull in the activity between 9 pm
Tuesday and noon Wednesday, with models showing a band of showers
and storms developing north of an advancing warm front during the
pre-dawn hours Wednesday. Hopefully this activity will remain on
the more stable side of the air mass and stay sub-severe.

Severe threat is unfortunately increasing for Wednesday afternoon
and Wednesday night. Two waves of severe weather likely. The first
wave will develop Wednesday afternoon, mainly due to diurnal
heating.  All modes of severe weather possible with the higher
potential for discrete cells. Hail potential likely higher with the
first wave due stronger updrafts and better mid level lapse rates.
A QLCS will move out of Mississippi and into western Alabama
Wednesday evening. This wave will contain much higher 0-6km bulk
shear, low level helicity, STP and EHI values. This wave of
severe storms will likely have the higher potential for stronger
long track tornadoes. The QLCS will take its time tracking
eastward across central Alabama Wednesday night, and still could
be impacting the far eastern counties by sunrise Thursday.

58/rose

.LONG TERM...
/Updated at 0311 AM CDT Tue Mar 16 2021/

Thursday through Sunday.

Storms will likely be ongoing Thursday morning across east
Alabama, but should be in a weakening trend. Should see some
clearing skies during the day Thursday as drier low level air
moves in behind exiting cold front. However, strong cold air
advection will also bring low clouds back into the area Thursday
afternoon, starting in the west and spreading eastward. A much
colder air mass Thursday night and into weekend with temperatures
back closer to normal values. May not see much sunshine Friday as
cyclonic circulation keeps low level moisture in the area. A few
sprinkles not out of the question on Friday as an upper level
vort lobe pushes down from the north. Partly cloudy over the
weekend with a gradual warming trend.

58/rose

&&

.AVIATION...
18Z TAF Discussion.

TAF sites are expected to remain MVFR or IFR through the period as
a slow moving boundary transitions into a warm front overnight
and through the morning tomorrow. Consistent rain showers will
keep vis restricted as well. Would also consider some marginal
patchy fog areawide, although it was not included in earnest on
this forecast update. The fore-mention boundary will slowly move
northward towards the end of the period and there could be some
slow clearing before the more substantial cold front blasts
through tomorrow evening.

17/KLAWS

&&

.FIRE WEATHER...

Unseasonably warm and muggy with scattered to numerous showers
and thunderstorms today through Wednesday night. Much cooler
Thursday and Friday with little or no rain expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  55  75  55  68 / 100  50  90 100  30
Anniston    73  59  76  58  70 / 100  60  90 100  30
Birmingham  75  61  77  58  66 /  90  60  90 100  10
Tuscaloosa  77  63  79  55  66 /  90  60  90 100  10
Calera      74  62  77  58  66 / 100  70  90 100  20
Auburn      74  62  76  61  72 /  90  70  80  90  50
Montgomery  79  64  81  62  72 /  90  60  90  90  30
Troy        80  64  81  63  75 /  80  50  70  90  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 16, 3:51 AM CDT, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
351 AM CDT Tue Mar 16 2021

ALZ011>015-017>050-171200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
351 AM CDT Tue Mar 16 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe thunderstorms are possible today through 9 PM this evening
across Central Alabama. Damaging winds and large hail are the main
threats. A brief tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Severe thunderstorms are likely Wednesday afternoon into early
Thursday morning. Threats include strong tornadoes, large hail up to
golf ball size, and damaging winds up to 80 mph. Stay tuned for
forecast updates.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
today and this evening and again on Wednesday into the pre-dawn hours
on Thursday. Please follow all local, state, and CDC guidelines in
regards to travel.

08

In the hours before

Special weather statement, Mar 16, 12:58 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1258 PM CDT Tue Mar 16 2021

ALZ042-161845-
Lowndes AL-
1258 PM CDT Tue Mar 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LOWNDES COUNTY UNTIL 145
PM CDT...

At 1257 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Lowndes County Airport, or 10 miles west of Fort
Deposit, moving east at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fort Deposit, Gordonville, Lowndes County Airport, Logan, Beechwood,
Calhoun, Mount Willing, Clover Hill and Letohatchee.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3205 8686 3207 8688 3220 8641 3205 8641
      3204 8640 3196 8641 3196 8685 3197 8685
TIME...MOT...LOC 1757Z 252DEG 36KT 3197 8676

15
Special weather statement, Mar 16, 1:24 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Birmingham AL
124 PM CDT Tue Mar 16 2021

ALZ044-161900-
Montgomery AL-
124 PM CDT Tue Mar 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MONTGOMERY COUNTY UNTIL
200 PM CDT...

At 124 PM CDT, Doppler radar was tracking a strong thunderstorm over
Logan, or near Fort Deposit, moving east at 55 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Meadville, Pike Road, Pine Level, Strata, Dublin, Naftel, Sprague,
Grady, Sellers, Davenport, Ramer, Lapine, Pintlala, Carters Hill and
Currys.

LAT...LON 3204 8630 3205 8631 3205 8641 3217 8641
      3229 8600 3225 8599 3225 8600 3197 8600
      3196 8620 3197 8620 3196 8630
TIME...MOT...LOC 1824Z 252DEG 49KT 3202 8649

15
Special weather statement, Mar 16, 2:00 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Birmingham AL
200 PM CDT Tue Mar 16 2021

ALZ044-046-049-161945-
Pike AL-Montgomery AL-Bullock AL-
200 PM CDT Tue Mar 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PIKE...SOUTHWESTERN
BULLOCK AND SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 245 PM CDT...

At 200 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grady, or near Meadville, moving east at 40 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Troy, Union Springs, Meadville, Pine Level, Dublin, Beans Crossroads,
Linwood, Ansley, High Ridge, Orion, Josie, China Grove, Sandfield and
Currys.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3187 8618 3190 8617 3196 8618 3197 8620
      3198 8618 3208 8621 3212 8570 3193 8571
      3186 8571
TIME...MOT...LOC 1900Z 264DEG 34KT 3197 8616

15
Special weather statement, Mar 16, 3:00 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
300 PM CDT Tue Mar 16 2021

ALZ046-048-050-162045-
Bullock AL-Russell AL-Barbour AL-
300 PM CDT Tue Mar 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BULLOCK...NORTHERN
BARBOUR AND SOUTHWESTERN RUSSELL COUNTIES UNTIL 345 PM CDT...

At 259 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pickett, or 8 miles southwest of Midway, moving east at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Midway, Pickett, Hawkinsville, Aberfoil, Spring Hill, Comer, Barbour
County Public Lake Dam, Lakepoint Resort State Park, Tanyard,
Batesville, Perote, Twin Springs, Lugo and Mount Andrew.

LAT...LON 3200 8507 3197 8506 3196 8509 3194 8508
      3188 8579 3208 8580 3220 8505 3214 8505
      3213 8506 3210 8505 3203 8506 3202 8505
TIME...MOT...LOC 1959Z 259DEG 46KT 3199 8564

15

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 9:32 PM CDTSevere Thunderstorm WarningBMXEtowah19 min
Mar 16, 1:18 AM CDTSpecial Weather StatementBMXMarion57 min
Mar 16, 1:59 AM CDTSpecial Weather StatementBMXMarion31 min
Mar 16, 2:20 AM CDTSpecial Weather StatementBMXMarengo40 min
Mar 16, 3:15 AM CDTSpecial Weather StatementBMXMarengo30 min
Mar 16, 3:22 AM CDTSevere Thunderstorm WarningBMXMarengo38 min
Mar 16, 3:32 AM CDTAreal Flood AdvisoryBMXMarengo3 hr
Mar 16, 3:41 AM CDTTornado WarningBMXMarengo34 min
Mar 16, 6:09 AM CDTSpecial Weather StatementBMXDallas51 min
Mar 16, 9:44 AM CDTAreal Flood AdvisoryBMXMarengo3 hr
Mar 16, 10:06 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo7 days
Mar 16, 10:58 AM CDTAreal Flood AdvisoryBMXDallas, Perry3 hr
Mar 16, 12:06 PM CDTAreal Flood AdvisoryBMXDallas3 hr
Mar 16, 12:58 PM CDTSpecial Weather StatementBMXLowndes47 min
Mar 16, 1:24 PM CDTSpecial Weather StatementBMXMontgomery36 min
Mar 16, 2:00 PM CDTSpecial Weather StatementBMXBullock45 min
Mar 16, 2:24 PM CDTSevere Thunderstorm WarningBMXBullock, Pike36 min
Mar 16, 3:41 PM CDTSpecial Weather StatementBMXBarbour49 min
Mar 16, 4:46 PM CDTAreal Flood AdvisoryBMXBarbour, Bullock, Pike3 hr
Mar 16, 5:33 PM CDTSpecial Weather StatementBMXGreene27 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.